Therapy-related myelodysplasia and acute myeloid leukemia following paclitaxel- and carboplatin-based chemotherapy in an ovarian cancer patient: a case report and literature review

Authors


Kentaro Nakayama, MD, PhD, Department of Obstetrics and Gynecology, Shimane University School of Medicine, Enyacho 89-1, Izumo, Shimane 6938501, Japan. Email: kn88@med.shimane-u.ac.jp

Abstract

Alkylating agents have strong leukemogenic potential. There are a number of recent acute myeloid leukemia (t-AML) cases related to previous paclitaxel exposure. These leukemias tend to be of aggressive subtypes with long-latency periods. Unlike previously reported cases, the present case was of the secondary acute megakaryoblastic myeloid leukemia (AML M7) subtype. Additionally, it did not harbor a translocation in chromosome 19. A 73-year-old woman was diagnosed with t-AML M7 with antecedent myelodysplasia. Leukemia followed a second induction of paclitaxel- and carboplatin-based chemotherapy for recurrent ovarian cancer. Her second induction began 25 months after completion of her first course of chemotherapy. The increased incidence of postpaclitaxel leukemia suggests a probable role for paclitaxel as a leukemogenic agent. It highlights the importance of assessing for leukemia risk factors prior to beginning paclitaxel therapy.

Ancillary